MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. 10FT SMOKE PENCIL UCONN; RETURN ELECTRODE CABLE, DUAL PLATE

MEGADYNE MEDICAL PRODUCTS, INC. 10FT SMOKE PENCIL UCONN; RETURN ELECTRODE CABLE, DUAL PLATE
Catalog Number 251010J
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 01/01/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent: 11/6/2024 b3: only event year known: 2024 d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.An analysis of the product could not be performed since a physical sample was not received for evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.However, if the product is received at a later date, the investigation will be updated as applicable.No lot or batch number was provided therefore a device history could not be done.Photo images were received.Any additional information obtained from the photo evaluation will be included as part of the product investigation.Additional information was requested, and the following was obtained: 1.What is the severity of the burn? (please see degrees of burns below and choose one) first degree burns (minor burns on the first layer of skin.The skin looks dry, redness, and may be swelling; no penetration or blisters) 2.What medical intervention was used to treat the burn? (such as salve or stitches) nil 3.Besides the burn, did the patient experience any adverse consequence due to the issue? nil 4.Are there any anticipated long-term effects from the burn or injury? nil 5.Please provide the source or name of person providing answers to follow-up questions (not the person relaying/submitting answers to loc or chu).Dr who suffered the burn additional information received: doctor was operating using megadyne telescopic smoke evac pencil (251010j) and short diathermy tip (0012am) for an open mastectomy case.During the case there will be some soft tissue that is bleeding where she will use forceps to pinch and buzz the diathermy on the forceps.She was burned when she was holding the forceps while her assistant was holding the diathermy pencil to touch it to the forceps and activate.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during a breast surgery the surgeon experienced a burn when using megadyne smoke evac pencil (251010j and 0012am) during a case.It happened when she was trying to buzz soft tissue by touching the diathermy pencil to the forceps.The surgeon was holding the forceps while her assistant was touching the diathermy to the forceps.Diathermy settings are as follow: cut 20 and coag 25.Diathermy pad was valleylab cqm diathermy pad.There was no surgical delay.The procedure was successfully completed.There were no patient consequences.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 12/20/2024.Investigation summary: this is an analysis of a set of images submitted for evaluation.Image: two photographs of the right index finger with and without gloves are available for evaluation.A hole in the glove can be seen at the middle phalanx of the palm.In the ungloved photo, a charred burn spot is clearly visible on the middle phalanx of the palm, appearing to be third-degree burns.According to the description of the incident, the burn was caused by the use of a megadyne smoke evac pen with 0012am electrode when the surgeon ¿was trying to buzz soft tissue by touching the diathermy pencil to the forceps¿.There was no evidence of device malfunction or defect.Therefore, the root cause of this burn is user error.Based on the photo, the reported event was confirmed.Because the instrument was not returned our evaluation is limited.An evaluation of the manufacturing record could not be performed as the required product identification number was not provided to complete the evaluation.

Brand Name
10FT SMOKE PENCIL UCONN
Common Device Name
RETURN ELECTRODE CABLE, DUAL PLATE
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
4545 creek road
cincinnati OH 45242
Manufacturer (Section G)
MEGADYNE MEDICAL PRODUCTS, INC.
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key20619983
Report Number1721194-2024-00087
Device Sequence Number8749306
Product Code GEI
UDI-Device Identifier10614559105573
UDI-Public10614559105573
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K982130
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number251010J
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/29/2024
Supplement Date Received by Manufacturer12/19/2024
Initial Report FDA Received Date11/06/2024
Supplement Report FDA Received Date12/20/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown